Alert archive / Texas / Wind Advisories in 2023

Wind Advisory 4, NWS Amarillo, TX

January 17, 2023Deaf Smith County, Texas

NWS Amarillo, TX issued this wind advisory at Jan 17, 2023, 5:01 PM CST for Deaf Smith County, Texas. It took effect at Jan 18, 2023, 11:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2023, 5:01 PM CST (23:01 UTC)
In effect from
Jan 18, 2023, 11:00 AM CST
Expired
Jan 18, 2023, 5:00 PM CST
In force
6 hr
Issued by
NWS Amarillo, TX

County Deaf Smith County, TX

The radar

The Amarillo radar (KAMA), 87 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2023-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2023-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1821 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

129 
WWUS74 KAMA 172301
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
501 PM CST Tue Jan 17 2023

TXZ016-180715-
/O.NEW.KAMA.WI.Y.0004.230118T1700Z-230118T2300Z/
Deaf Smith-
Including the cities of Hereford, Bootleg, and Dawn
501 PM CST Tue Jan 17 2023

...WIND ADVISORY IN EFFECT FROM 11 AM TO 5 PM CST WEDNESDAY...

* WHAT...West winds near 35 mph expected.

* WHERE...Deaf Smith County.

* WHEN...From 11 AM to 5 PM CST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Ferguson
4 follow-up statements
765 
WWUS74 KAMA 180406
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
1006 PM CST Tue Jan 17 2023

TXZ016-181215-
/O.CON.KAMA.WI.Y.0004.230118T1700Z-230118T2300Z/
Deaf Smith-
Including the cities of Hereford, Bootleg, and Dawn
1006 PM CST Tue Jan 17 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 5 PM CST 
WEDNESDAY...

* WHAT...West winds near 35 mph expected.

* WHERE...Deaf Smith County.

* WHEN...From 11 AM to 5 PM CST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Ferguson
947 
WWUS74 KAMA 181004
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
404 AM CST Wed Jan 18 2023

TXZ016-181800-
/O.CON.KAMA.WI.Y.0004.230118T1700Z-230118T2300Z/
Deaf Smith-
Including the cities of Bootleg, Hereford, and Dawn
404 AM CST Wed Jan 18 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM 
CST THIS AFTERNOON...

* WHAT...West winds near 35 mph expected.

* WHERE...Deaf Smith County.

* WHEN...From 11 AM this morning to 5 PM CST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

DGW
337 
WWUS74 KAMA 181729
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
1129 AM CST Wed Jan 18 2023

TXZ016-182300-
/O.CON.KAMA.WI.Y.0004.000000T0000Z-230118T2300Z/
Deaf Smith-
Including the cities of Bootleg, Dawn, and Hereford
1129 AM CST Wed Jan 18 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON...

* WHAT...West winds near 35 mph expected.

* WHERE...Deaf Smith County.

* WHEN...Until 5 PM CST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

LG
751 
WWUS74 KAMA 182258
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
458 PM CST Wed Jan 18 2023

TXZ016-190000-
/O.EXP.KAMA.WI.Y.0004.000000T0000Z-230118T2300Z/
Deaf Smith-
Including the cities of Dawn, Hereford, and Bootleg
458 PM CST Wed Jan 18 2023

...WIND ADVISORY WILL EXPIRE AT 5 PM CST THIS AFTERNOON...

Wind speeds have decreased in the far southwestern Texas Panhandle 
late this afternoon. Therefore, the Wind Advisory, previously in 
effect for Deaf Smith County, will be allowed to expire.

$$

Ferguson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Jan 17, 2:43 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Jan 17, 2:43 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
243 PM CST Tue Jan 17 2023

...New LONG TERM...

.SHORT TERM ...
(This evening through Wednesday night)
Issued at 142 PM CST Tue Jan 17 2023

Precipitation chances return to the Panhandles this evening
through tomorrow morning. Mainly light rain showers are expected
with this system and light accumulations are possible. Cooler
temperatures that will be near to below average are forecast for
tomorrow.

Early this afternoon, an upper level trough is currently moving
east near the Four Corners region. Out ahead of this system,
extensive cloud cover remains over portions of central and eastern
NM and extends across the Southern High Plains. As the low
pressure system moves closer to the CWA, moisture through the
column will continue to increase across the Panhandles. PVA
associated with a shortwave moving northeast through the upper
level flow should be enough to kick off some rain showers across
portions of the Panhandles later today. Some model soundings
indicate there may be enough instability to produce a few rumbles
of thunder in the western Panhandles early this evening. Rainfall
totals from this system likely will not amount to much, with most
areas remaining below 0.10" of precip from these rain showers.

The Panhandles will be located on the backside of the upper level
system tomorrow. H850 CAA will move over the CWA tomorrow and
temperatures will decrease to near or just below average for mid
to late January. For some locations in the northwest, temperatures
may struggle to reach 40 degrees under cloud cover and the
stronger CAA. At the surface, low pressure will remain over
portions of southwest and south central KS. This will tighten the
surface pressure gradient over the Panhandles and breezy to gusty
westerly winds are forecast during the daytime hours tomorrow.
Winds will gradually diminish into the evening and overnight hours.

Muscha

&&

.LONG TERM ...
(Thursday through next Monday)
Issued at 243 PM CST Tue Jan 17 2023

On Thursday, one upper level low will be moving northeast through
the Midwest, while another upper level trough will be diving
southeast into the Pacific Northwest.  The Pacific Northwest trough
will close off into a low over Nevada by Thursday evening.  Then the
low is expected to move just south of the 4-corners by early Friday
evening.  The low is then forecasted to move across the Texas
Panhandle Saturday and then east of our area by Saturday night as an
open trough as it gets picked up by a northern stream wave.  Another
upper level trough will also be moving southeast through the
northern Great Basin.  The models are not in agreement on how this
new upper level trough will evolve, but it could bring some precip
to the Panhandles Sunday night through Monday night.

Precipitation may start off as a rain and snow mix as early as late
Friday afternoon with the first system.  The precipitation will
gradually spread southeast across the Panhandles Friday night and
the rain snow mix will gradually switch over to all snow except for
the southeast Texas Panhandle where these areas may remain a rain
and snow mix through Saturday evening.  Snow is expected to be the
main precip type across the northwest 2/3rds of the Panhandles early
Saturday morning until it ends Saturday evening.  A few inches of
snow will be possible in Oklahoma Panhandle and northern Texas
Panhandle given this latest track by late Saturday evening.
Northerly winds behind a cold front early Saturday morning are only
expected to be in the 15 to 20 mph range, so not expecting much
impact from blowing snow. The one fly in the ointment would be how
much dry air gets brought south behind the cold front that could
potentially eat away at our snowfall accumulations.

Highs are expected to be around normal for Thursday and Friday, but
will be below normal for Saturday through early next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1130 AM CST Tue Jan 17 2023

VFR conditions are expected at all sites with this TAF issuance.
Some light rain showers are possible at the sites over the first
12 hours of the TAF period. There is higher confidence that KDHT
or KGUY may see a rain shower during this time, so have added rain
shower mentions to the TAFs. Any showers should be east of the
terminals by 04 to 06z. Otherwise, winds out of the southwest to
west are expected and may become gusty after sunrise tomorrow.

Muscha

&&

.FIRE WEATHER...
Issued at 142 PM CST Tue Jan 17 2023

Breezy westerly winds are expected across the Texas and Oklahoma
Panhandles on Wednesday. Even though relative humidity values are
forecast to remain above 20 percent, elevated fire weather
conditions are possible for the southern Texas Panhandle. RH
values will be higher further north in the Panhandles, so no fire
weather conditions are expected in that area. RFTI values for the
southern TX Panhandle range from 2 to 3 with isolated areas of 4.
A few areas of critical fire weather conditions are possible but
should not last very long.

Muscha

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                34  51  26  53 /  30   0   0   0
Beaver OK                  33  48  23  51 /  60  10   0   0
Boise City OK              25  40  20  50 /  50  10   0   0
Borger TX                  36  52  26  55 /  40   0   0   0
Boys Ranch TX              33  52  22  53 /  40   0   0   0
Canyon TX                  33  53  25  53 /  30   0   0   0
Clarendon TX               37  56  30  54 /  50   0   0   0
Dalhart TX                 27  46  19  50 /  40   0   0   0
Guymon OK                  29  45  22  50 /  50  10   0   0
Hereford TX                32  52  22  54 /  30   0   0   0
Lipscomb TX                36  53  25  53 /  60   0   0   0
Pampa TX                   36  51  27  53 /  50   0   0   0
Shamrock TX                38  58  30  54 /  50   0   0   0
Wellington TX              38  60  31  55 /  50   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...05
LONG TERM....15
AVIATION...05
Hazardous weather outlook, Jan 17, 2:39 PM CST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
239 PM CST Tue Jan 17 2023

OKZ001>003-TXZ001>020-317-180845-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
239 PM CST Tue Jan 17 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated fire weather conditions are possible in the southern
Texas Panhandle Wednesday afternoon.

Winter weather impacts are possible late Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions across the southern Texas
Panhandle Wednesday afternoon.

Nearby

Wind Advisories in Texas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.